Mississippi, 2011Damaging Winds in Mississippi, August 24, 2011
August 24, 2011 · NWS LIX · 2 events in 2 counties and zones
An upper level disturbance moving along a dissipating frontal boundary produced several severe thunderstorms along the Mississippi coast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moving along a dissipating frontal boundary produced several severe thunderstorms along the Mississippi coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 24, 3:28 AM CST, 9 hours 9 minutes earlier.
Area forecast discussion, Aug 24, 3:28 AM CST, 9 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
428 AM CDT WED AUG 24 2011
.SYNOPSIS...
LATEST SURFACE ANALYSIS A 1018MB HIGH ALONG THE MID EASTERN
SEABOARD WITH THE RIDGE AXIS EXTENDING SOUTHWEST THROUGH THE
CAROLINAS TO NORTH CENTRAL GULF. IN ADDITION...A WEAKENING FRONTAL
BOUNDARY WAS LOCATED FROM THE GEORGIA COAST TO SOUTH ALABAMA. ALL
IN ALL...A WEAK PRESSURE GRADIENT WAS OVER THE FORECAST AREA THIS
MORNING. UPPER LEVEL CHARTS AND SATELLITE IMAGERY REVEALED A LARGE
ANTICYCLONIC CIRCULATION NEAR THE FOUR CORNERS REGION...NORTH FLOW
OVER THE LOWER MISSISSIPPI VALLEY AND A FEW DISTURBANCES OVER
SOUTHERN MISSOURI AND ARKANSAS. PRECIPITABLE WATER VALUE PLOTS A GREATER
THAN 2 INCH SWATH FROM SOUTHEAST LOUISIANA TO CENTRAL LOUISIANA TO
CENTRAL ARKANSAS...1.6 INCHES AT JACKSON AND 1.26 INCHES EAST OF
BIRMINGHAM.
&&
.SHORT TERM...
NORTH FLOW ALOFT WILL MAINTAIN THE MOISTURE FIELDS THROUGH
TODAY...DEEPER MOIST WEST NEAR BTR AND RELATIVELY DRY EAST ACROSS
MS COAST. THE DISTURBANCES WILL DIVE SOUTHEAST AND SOUTH AFFECTING
THE EXTREME WEST ZONES LATE TODAY INTO THURSDAY...THUS WILL
MAINTAIN BETTER CHANCES OF RAIN ACROSS WEST ZONES TODAY THROUGH
THURSDAY. RAINFALL COVERAGE WAS MORE SCATTERED IN NATURE TUESDAY
EVENING THAN MONDAY EVENING...WHICH PROVIDED SOME RELIEF.
HOWEVER...HIGH TEMPS IN THE MID TO UPPER 90S WITH LOW 70S DEWPOINT
READINGS WILL EQUATE TO INDEX VALUES APPROACHING 110 FOR FOR MANY
SPOTS TODAY AND POSSIBLY THURSDAY. ERGO...WILL CONTINUE ADVISORY
TODAY AND ALLOW DAY SHIFT TO EXTEND THROUGH THURSDAY BASED OFF OF
COVERAGE OF RAIN THIS AFTERNOON.
.LONG TERM...
THE TROUGH AXIS THAT MAY LIFT IRENE NORTH WILL PUSH THROUGH THE
AREA FRIDAY. SUBSIDENCE AHEAD OF THE THIS AXIS WILL SUPPRESS
CONVECTION AND ONLY ISOLATED CONVECTION IS POSSIBLE ALONG THE AXIS
ON FRIDAY ACROSS THE AREA. AFTER FRIDAY FLOW REMAINS NORTHERLY AND
PRECIPITABLE WATER VALUES DECREASE TO LESS THAN 1 INCH SATURDAY
THROUGH TUESDAY. THICKNESS VALUES 1000 TO 500MB AND 1000 TO 700MB
DO NOT SHOW A DECREASE SO UNSURE ABOUT LOWERING HIGHS AS THE AIR
MASS DRY OUT. HAVE LOWERED MORNING LOWS SATURDAY THROUGH TUESDAY
AND MAINTAINED HIGHS IN THE MID 90S...HIGHER THAN GFS NUMBERS.
&&
.AVIATION...
OTHER THAN MINOR REDUCTIONS IN VISIBILITY AROUND SUNRISE...WE ARE
EXPECTING GENERAL VFR CONDITIONS. WE SAW SOMEWHAT MORE CONVECTION
THAN EXPECTED YESTERDAY...BUT 06Z SPECIAL SOUNDING IS SLIGHTLY DRIER
THAN 24 HOURS AGO. GOING FORECAST HAS PROB30 FOR LATE AFTERNOON AND
EARLY EVENING...AND WILL HOLD ONTO THAT FOR THE 12Z PACKAGE. SINCE
WE WILL HAVE ANOTHER SOUNDING IN A FEW HOURS...DAY SHIFT CAN
RECONSIDER CONVECTIVE MENTION IF LOWER MOISTURE LEVELS PERSIST. 35
&&
.MARINE...
MARINE WEATHER REMAINS QUIET FOR THE REST OF THE WORKWEEK WITH WINDS
GENERALLY BELOW 10 KNOTS AND SEAS 2 FEET OR LESS. FRONTAL BOUNDARY
MOVING THROUGH OVER THE WEEKEND WILL INCREASE WINDS INTO THE 10 TO
15 KNOT RANGE OVER MOST OF THE COASTAL WATERS AND WILL RAISE SEAS UP
TO AROUND 3 FEET FOR A BRIEF PERIOD ON SATURDAY OR SUNDAY. 35
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 98 73 100 75 / 30 20 10 20
BTR 98 77 100 78 / 30 20 10 20
ASD 96 75 98 76 / 30 20 10 20
MSY 97 79 97 80 / 30 20 10 20
GPT 96 76 96 77 / 20 10 10 20
PQL 97 71 98 73 / 20 10 10 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HEAT ADVISORY UNTIL 6 PM WEDNESDAY FOR THE FOLLOWING ZONES:
ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
FELICIANA...IBERVILLE...LIVINGSTON...LOWER
JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
BERNARD...LOWER TERREBONNE...NORTHERN
TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
FELICIANA.
GM...NONE.
MS...HEAT ADVISORY UNTIL 6 PM WEDNESDAY FOR THE FOLLOWING ZONES:
AMITE...HANCOCK...HARRISON...JACKSON...PEARL
RIVER...PIKE...WALTHALL...AND WILKINSON.
GM...NONE.
&&Hazardous weather outlook, Aug 24, 10:03 AM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1103 AM CDT WED AUG 24 2011
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-251615-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1103 AM CDT WED AUG 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HEAT ADVISORY IS IN EFFECT TODAY. HEAT INDEX READINGS WILL
EXCEED 105 DEGREES LATER THIS MORNING THROUGH EARLY EVENING. MANY
AREAS WILL LIKELY EXPERIENCE HEAT INDEX READINGS AROUND 110
BETWEEN NOON AND 3 PM THIS AFTERNOON.
ISOLATED TO SCATTERED ARE EXPECTED THIS AFTERNOON. A FEW STORMS
MAY BE STRONG WITH THE MAIN HAZARDS BEING FREQUENT
LIGHTNING...GUSTY WINDS...AND BRIEF VERY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED AFTERNOON THUNDERSTORMS ARE EXPECTED OVER THE RIVER
PARISHES SOUTHWEST OF LAKE PONTCHARTRAIN THURSDAY.
HOWEVER...STORMS THAT DO DEVELOP WILL REMAIN BELOW SEVERE LIMITS
THURSDAY.
A WARM AND HUMID AIR MASS WILL RESULT IN HEAT INDEX VALUES RISING
TO 102 TO 107 DEGREES THURSDAY AND FRIDAY. A NORTHERLY FLOW IS
EXPECTED TO BRING LOWER HUMIDITY AND LOWER HEAT INDEX READINGS
SATURDAY THROUGH TUESDAY DESPITE CONTINUED HOT TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 24, 9:38 AM CST, 2 hours 59 minutes before
LAZ064-069-070-241645-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1038 AM CDT WED AUG 24 2011
...STRONG THUNDERSTORM MOVING WEST AFFECTING LOWER PLAQUEMINES
PARISH...UPPER ST. BERNARD PARISH...LOWER ST. BERNARD PARISH...
AT 1035 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 20 MILES SOUTHEAST OF PORT SULPHUR...OR ABOUT 3
MILES SOUTH OF BURAS...MOVING WEST AT 25 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...EMPIRE...
PORT SULPHUR AND POINTE A LA HACHE
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Aug 24, 12:30 PM CST, 7 minutes before
MSZ082-241930-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
130 PM CDT WED AUG 24 2011
...STRONG THUNDERSTORM NEARLY STATIONARY AFFECTING JACKSON COUNTY...
AT 129 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR MOSS POINT...OR ABOUT 5 MILES EAST OF MOSS
POINT. THE THUNDERSTORM WAS NEARLY STATIONARY.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
PASCAGOULA...MOSS POINT AND ESCATAWPA
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
CAB
Thunderstorm Wind, Jackson
- When
- August 24, 12:37 PM CST
- Where
- Jackson County, Moss Pt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 30.420, -88.500
Large tree limbs and powerlines were reported downed by thunderstorm winds.
Thunderstorm Wind, Hancock
- When
- August 24, 3:31 PM CST to 3:41 PM CST
- Where
- Hancock County, 6 mi NNE of Kiln
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 30.500, -89.391
Thunderstorm wind gusts downed a couple of dead trees and a number of large tree limbs near several roads north and northeast of Kiln.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Ohio, August 24 to 25, 2011$1.0 million · EF1 · 36 events
- Damaging Winds and Lightning Strikes in New York, August 24 to 25, 2011$205,000 · 52 kt wind · 12 events
- Flash Flood in New Mexico, August 24, 2011$200,000 · 1 event
- Hail and Damaging Winds in Indiana, August 24, 2011$37,000 · 1.75 in hail · 12 events
- Heat in Missouri, August 24, 20114 injured · 5 events
- Hail and Damaging Winds in Michigan, August 24, 2011$1,000 · 1.75 in hail · 34 events
- Hail and Damaging Winds in Louisiana, August 24, 2011$30,000 · 1 in hail · 10 events
- Damaging Winds in Arkansas, August 24, 2011$27,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Texas, August 24, 2011$15,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Ohio, August 24, 201155 kt wind · 7 events
- Damaging Winds in Texas, August 24, 2011$8,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Louisiana, August 24, 2011$9,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334374, 334376.